Incidental Statin Use and the Risk of Stroke or Transient Ischemic Attack after Radiotherapy for Head and Neck Cancer.

Addison D, Lawler PR, Emami H, Janjua SA, Staziaki PV, Hallett TR, Hennessy O, Lee H, Szilveszter B, Lu M, Mousavi N, Nayor MG, Delling FN, Romero JM, Wirth LJ, Chan AW, Hoffmann U, Neilan TG
J Stroke 20 71-79 01/01/2018

Abstract

BACKGROUND AND PURPOSE: Interventions to reduce the risk for cerebrovascular events (CVE; stroke and transient ischemic attack [TIA]) after radiotherapy (RT) for head and neck cancer (HNCA) are needed. Among broad populations, statins reduce CVEs; however, whether statins reduce CVEs after RT for HNCA is unclear. Therefore, we aimed to test whether incidental statin use at the time of RT is associated with a lower rate of CVEs after RT for HNCA.

METHODS: From an institutional database we identified all consecutive subjects treated with neck RT from 2002 to 2012 for HNCA. Data collection and event adjudication was performed by blinded teams. The primary outcome was a composite of ischemic stroke and TIA. The secondary outcome was ischemic stroke. The association between statin use and events was determined using Cox proportional hazard models after adjustment for traditional and RT-specific risk factors.

RESULTS: The final cohort consisted of 1,011 patients (59±13 years, 30% female, 44% hypertension) with 288 (28%) on statins. Over a median follow-up of 3.4 years (interquartile range, 0.1 to 14) there were 102 CVEs (89 ischemic strokes and 13 TIAs) with 17 in statin users versus 85 in nonstatins users. In a multivariable model containing known predictors of CVE, statins were associated with a reduction in the combination of stroke and TIA (hazard ratio [HR], 0.4; 95% confidence interval [CI], 0.2 to 0.8;

CONCLUSIONS: Incidental statin use at the time of RT for HNCA is associated with a lower risk of stroke or TIA.

Full Text